Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 124, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2015, 12:15 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2015, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 16, 2015, 12:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 12:25 AM CDT | HAIL 1.5 | New York Mills, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533
WUUS53 KFGF 160515
SVRFGF
MNC111-159-160545-
/O.NEW.KFGF.SV.W.0124.150816T0515Z-150816T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT SUN AUG 16 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1245 AM CDT
* AT 1214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OTTERTAIL...OR 30 MILES SOUTHEAST OF DETROIT LAKES...MOVING EAST AT
35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NEW YORK MILLS AROUND 1220 AM CDT.
DEER CREEK AROUND 1225 AM CDT.
BLUFFTON AROUND 1235 AM CDT.
WADENA AROUND 1240 AM CDT.
VERNDALE...BLUE GRASS AND ALDRICH AROUND 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4636 9558 4654 9557 4656 9493 4637 9494
4637 9516 4634 9516
TIME...MOT...LOC 0514Z 272DEG 32KT 4645 9547
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
194
WWUS53 KFGF 160532
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT SUN AUG 16 2015
MNC111-159-160545-
/O.CON.KFGF.SV.W.0124.000000T0000Z-150816T0545Z/
WADENA MN-OTTER TAIL MN-
1232 AM CDT SUN AUG 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHWESTERN WADENA AND EAST CENTRAL OTTER TAIL COUNTIES...
AT 1229 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLUFFTON...OR
37 MILES SOUTHEAST OF DETROIT LAKES...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...A TRAINED SPOTTER REPORTED GOLF BALL SIZED HAIL AT NEW YORK
MILLS AT 1225 AM CDT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
WADENA AROUND 1240 AM CDT.
VERNDALE...BLUE GRASS AND ALDRICH AROUND 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4635 9541 4655 9539 4656 9493 4637 9494
4637 9516 4634 9516
TIME...MOT...LOC 0529Z 272DEG 32KT 4644 9527
HAIL...1.50IN
WIND...<50MPH
$$
VG985
WWUS53 KFGF 160545
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1245 AM CDT SUN AUG 16 2015
MNC111-159-160555-
/O.EXP.KFGF.SV.W.0124.000000T0000Z-150816T0545Z/
WADENA MN-OTTER TAIL MN-
1245 AM CDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WADENA AND EAST
CENTRAL OTTER TAIL COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4635 9541 4655 9539 4656 9493 4637 9494
4637 9516 4634 9516
TIME...MOT...LOC 0545Z 272DEG 32KT 4644 9527
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:47 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 15, 11:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1147 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 1146 PM CDT SAT AUG 15 2015 THUNDERSTORMS CONTINUE OVER THE EASTERN ZONES. STRONGEST STORMS WERE IN OTTER TAIL COUNTY. MIXED LAYER CAPES WERE AROUND 2000-3000 J/KG. STORMS WERE MOVING INTO AN AREA WITH LESS SHEAR. NO CHANGES MADE TO THE CURRENT FORECAST. UPDATE ISSUED AT 948 PM CDT SAT AUG 15 2015 ABERDEEN SOUNDING INDICATED A CAP AROUND THE 750 TO 800 HPA LAYER. A MUCH WEAKER CAP WAS NOTED ON THE BIS SOUNDING IN THE SAME LAYER AND ANOTHER WEAK CAP AT 650 HPA. CAP HELD STORMS FROM FORMING UNTIL LATE AFTERNOON. LOW LEVEL JET NOSES INTO SOUTHERN ONTARIO OVERNIGHT. PRECIPITABLE WATER WAS PUSHING 2 INCHES ALONG THE WIND SHIFT LINE. HEALTHY STORM WAS LOCATED OVER BARNES COUNTY. OTHER STORM TRYING TO FORM OVER KITTSON/ROSEAU AND MARSHALL COUNTIES. WIND SHIFT EXTENDS FROM CARIBOU MN TO VALLEY CITY ND. COLD FRONT WAS MOVING INTO THE NORTHWEST ZONES OR FROM LANGDON TO DEVILS LAKE. SURFACE BASED CAPES REMAIN AROUND 3 TO 4 THOUSAND J/KG. CIN EXPECTED TO SLOWLY INCREASE THROUGH THE EVENING AND WOULD EXPECT THUNDERSTORMS TO SLOWLY THROTTLE DOWN. UPDATE ISSUED AT 703 PM CDT SAT AUG 15 2015 THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG. SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL LET HEAT ADVISORY EXPIRE AT 7 PM. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT AUG 15 2015 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE. POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES COOLER THAN THIS MORNING. COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES. CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S ALONG THE INTERNATIONAL BORDER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT AUG 15 2015 COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S. NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL. DEEP UPPER TROUGH WILL BE EXITING THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION). ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1146 PM CDT SAT AUG 15 2015 CIGS IF ANY WERE GENERALLY ABOVE 7 THOUSAND FT AND WERE MOSTLY ON THE MN SIDE OF THE RED RIVER. VFR CIGS EXPECTED OVERNIGHT AND SUN. SOME MID/HIGHS CLOUDS OVER SD (CIGS AOB 12 THOUSAND FT) WILL ROTATE NORTH AND EAST TONIGHT AND SUN ACROSS ND. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...VOELKER LONG TERM...TG/VOELKER AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SAT AUG 15 2015 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 160900- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 400 AM CDT SAT AUG 15 2015 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027>032-040-160900- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 400 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 15, 9:26 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST VALLEY CITY 46.92N 98.01W
08/15/2015 M63.00 MPH BARNES ND AWOS
55KT GUST REPORTED AT VALLEY CITY AIRPORT
&&
PJSLocal storm report, Aug 15, 9:41 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST ESE TOWER CITY 46.93N 97.68W
08/15/2015 M56 MPH CASS ND MESONET
56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
AG COOP NEAR TOWER CITY
&&
PJSLocal storm report, Aug 15, 9:42 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ESE TOWER CITY 46.93N 97.68W
08/15/2015 M56.00 MPH CASS ND MESONET
56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
AG COOP NEAR TOWER CITY
&&
PJSLocal storm report, Aug 15, 10:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST LEONARD 46.65N 97.25W
08/15/2015 M57 MPH CASS ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND
&&
PJSLocal storm report, Aug 15, 10:18 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 5 N LEONARD 49.00N 97.75W
08/15/2015 M57.00 MPH PEMBINA ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
OF LEONARD ND
&&
PJSLocal storm report, Aug 15, 11:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST 5 N LEONARD 46.72N 97.25W
08/15/2015 M57.00 MPH CASS ND MESONET
57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
OF LEONARD ND
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:46 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.